Categories
Acne

Can Hormone Replacement Therapy Cause Acne?

Here are some things to think about if you’re considering taking hormone replacement therapy and are worried about acne.

By far, the preponderance of the research indicates that it’s the so-called “male” hormones (androgens), which actually occur naturally in both sexes, that play the biggest role in causing acne, both in adolescent girls and boys, and in women taking supplemental testosterone as part of a hormone treatment regimen. And, studies have suggested that it isn’t necessarily that acne sufferers have high levels of androgens in their blood, but rather that they have had a significant increase in levels of those hormones compared to their own baseline. It’s well known, for example, that natural levels of testosterone in a woman’s body start to decline gradually after about age 25, and continue to decline throughout the rest of her life. Therefore, it makes sense that if a woman in her mid-40s starts taking a hormone replacement regimen that includes testosterone, she may experience some of the consequences known to be linked to increases in testosterone — such as acne.

On the other hand, oral contraceptives (which contain only “female” hormones related to estrogen and progesterone, without added testosterone) have been shown to significantly improve the skin of women who have naturally occurring adult acne. As you can see, it isn’t the sex hormones in general that trigger this skin scourge; it’s a surge of androgens — “male” hormones.

At this point I should clarify that it isn’t testosterone per se that is the culprit. In the skin, testosterone actually has little effect in this regard. Enzymes that are present in the skin, however, and particularly an enzyme called 5 alpha-reductase, convert testosterone into activated forms such as DHEA-S (dehydroepiandrosterone sulfate), which then can link up with receptors in the oil-producing glands within the follicles. It is those activated androgens, connected to the appropriate receptors in the follicles, that can trigger acne.

So, if you and your physician are not planning to include testosterone in your hormone replacement regimen, it’s highly unlikely that acne will be something you will have to contend with. If testosterone is to be included, however, then whether or not you develop acne lesions will depend on the levels of 5 alpha-reductase you have naturally in your follicles, and on whether you have an abundance of receptors for activated androgens.

If testosterone is considered to be an essential part of your hormone therapy, and taking supplemental testosterone does result in your developing acne, all is not lost. Well formulated acne treatments include agents that can block the action of 5 alpha-reductase. Some of those agents include azelaic acid, green tea extract, NDGA, oleanolic acid, and zinc.

Leave a Reply

Your email address will not be published. Required fields are marked *